Alert archive / North Dakota / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 119, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 7, 2008, 4:42 PM CDT for Griggs County, Nelson County, North Dakota. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 7, 2008, 4:42 PM CDT (21:42 UTC)
- Expired
- Jul 7, 2008, 5:45 PM CDT
- In force
- 63 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
Counties Griggs County, ND, Nelson County, ND
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 7, 3:26 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 9.7 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 247 J/kg
- Mixed-layer CIN
- -38 J/kg
- Mixed-layer LCL
- 693 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 43 m²/s²
- 0-3 km storm-relative helicity
- -43 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFGF 072141 SVRFGF NDC039-063-072245- /O.NEW.KFGF.SV.W.0119.080707T2142Z-080707T2245Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 442 PM CDT MON JUL 7 2008 THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN NELSON COUNTY IN NORTHEAST NORTH DAKOTA... NORTHERN GRIGGS COUNTY IN SOUTHEAST NORTH DAKOTA... * UNTIL 545 PM CDT * AT 440 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THE STORM WAS LOCATED 7 MILES NORTHWEST OF RED WILLOW LAKE...OR 33 MILES SOUTHEAST OF DEVILS LAKE...MOVING TO THE EAST AT 24 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... RED WILLOW LAKE AT 455 PM CDT... 6 MILES SOUTH OF PEKIN AT 500 PM CDT... MCVILLE AT 515 PM CDT... KLOTEN AT 530 PM CDT... REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. LAT...LON 4780 9801 4758 9800 4764 9850 4780 9851 TIME...MOT...LOC 2142Z 276DEG 21KT 4771 9848 $$ HOPKINS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 3:51 PM CDT, 51 minutes earlier.
Area forecast discussion, Jul 7, 3:51 PM CDT, 51 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 351 PM CDT MON JUL 7 2008 .DISCUSSION... MAIN FORECAST CHALLENGE IS PRECIPITATION. WHEN LOOKING AT THE LATEST SURFACE ANALYSIS...AN AREA OF LOW PRESSURE EXTENDS THROUGH CENTRAL ND INTO NE SD ALONG A MOT TO BWP LINE. KMVX HAS TWO AREAS OF TSRA...ONE MOVING INTO DVL AREA AND ANOTHER IN NW AND WC MN. WHEN COMPARING THE MODELS...THE MODELS HAVE SIMILAR TIMING...BUT DIFFER ON LOCATION AND TRACK OF SURFACE LOW. CONTINUED TO USE ADJMAVBC FOR TEMPS AND NAM FOR POPS. WITH MULTIPLE SVR WARNINGS ALREADY ISSUED TODAY...NO CAP...UP TO 1500 MLCAPE AND GOOD BOUNDARIES FOR STORMS TO DEVELOP ON...EXPECT STORMS TO CONTINUE INTO THIS EVENING. THUS...SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR MOST OF E ND AND PARTS OF W AND WC MN UNTIL 9 PM. NEED TO FOREGO REST OF DISCUSSION DUE TO SVR WX PRIORITIES. && .AVIATION... IFR/MVFR CIGS AND VSBYS ASSOCIATED WITH EARLIER CONVECTION HAVE BEEN SLOWLY ABLE TO LIFT INTO VFR THIS AFTERNOON. HOWEVER... ADDITIONAL CONVECTION ON COLD FRONT EXPECTED TO DROP CIGS TO MVFR AGAIN WHEN PASS OVER TAF LOCATIONS. OTHERWISE...WINDS TO TURN FROM NE TO NW AS THE EVENING PROGRESSES. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && NG/HOPKINS
Hazardous weather outlook, Jul 7, 6:44 AM CDT, 9 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 644 AM CDT MON JUL 7 2008 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-081145- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 644 AM CDT MON JUL 7 2008 ...SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS PARTS OF THE REGION THIS AFTERNOON AND EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WILL CONTINUE TO SPREAD EAST ACROSS THE RED RIVER VALLEY INTO WESTERN MINNESOTA THIS MORNING. THESE STORMS ARE EXPECTED TO REMAIN BELOW SEVERE LIMITS. THIS AFTERNOON MORE THUNDERSTORMS ARE EXPECTED TO DEVELOP AHEAD OF AN APPROACHING COLD FRONT OVER THE CENTRAL DAKOTAS. SOME OF THESE STORMS COULD BECOME SEVERE AS THEY MOVE INTO WESTERN PARTS OF THE REGION LATE THIS AFTERNOON INTO EARLY EVENING. THE FAVORED LOCATION FOR STRONG STORMS WILL BE WEST OF A LINE FROM LANGDON TO VALLEY CITY WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY HAZARDS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY PERIODIC CHANCES FOR THUNDERSTORMS WILL RETURN TO THE REGION OVER THE SECOND HALF OF THE WORK WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. VOELKER
In the hours before
Local storm report, Jul 7, 2:53 PM CDT, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
253 PM CDT MON JUL 07 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM HAIL 2 W CAMPBELL 46.10N 96.45W
07/07/2008 E1.75 INCH WILKIN MN PUBLIC
HAIL VARIED IN SIZE FROM PENNY TO GOLFBALL
&&
MEWENSLocal storm report, Jul 7, 3:07 PM CDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
307 PM CDT MON JUL 07 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0255 PM HAIL 2 WNW CHURCHS FERRY 48.28N 99.23W
07/07/2008 E0.75 INCH BENSON ND PUBLIC
&&
MEWENSLocal storm report, Jul 7, 3:49 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
349 PM CDT MON JUL 07 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 PM TORNADO 5 N PERTH 48.79N 99.46W
07/07/2008 TOWNER ND LAW ENFORCEMENT
SHERIFF REPORTS TWO TORNADOES ONE 5 NORTH AND ONE 5 WEST
OF PERTH.
&&
MEWENSLocal storm report, Jul 7, 4:00 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
400 PM CDT MON JUL 07 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0359 PM HAIL SHEYENNE 47.83N 99.12W
07/07/2008 E0.88 INCH EDDY ND TRAINED SPOTTER
&&
MEWENSLocal storm report, Jul 7, 4:17 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
417 PM CDT MON JUL 07 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0411 PM TORNADO 7 SE ROCKLAKE 48.72N 99.14W
07/07/2008 TOWNER ND LAW ENFORCEMENT
BRIEF TOUCHDOWN THEN BACK INTO CLOUD
&&
MEWENSLocal storm report, Jul 7, 4:25 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
425 PM CDT MON JUL 07 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0425 PM TORNADO 5 E ROCKLAKE 48.79N 99.14W
07/07/2008 TOWNER ND OTHER FEDERAL
&&
MEWENSThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 7, 11:01 AM CDT | Severe Thunderstorm Warning | FGF | Cass | 26 min |
| Jul 7, 11:17 AM CDT | Severe Thunderstorm Warning | FGF | Cass | 26 min |
| Jul 7, 2:38 PM CDT | Severe Thunderstorm Warning | FGF | Benson, Ramsey | 67 min |
| Jul 7, 3:20 PM CDT | Tornado Warning | FGF | Towner | 55 min |
| Jul 7, 3:46 PM CDT | Severe Thunderstorm Warning | FGF | Benson, Eddy, Ramsey | 59 min |
| Jul 7, 4:10 PM CDT | Tornado Warning | FGF | Cavalier, Towner | 65 min |
| Jul 7, 4:55 PM CDT | Tornado Warning | FGF | Griggs, Nelson, Steele | 35 min |
| Jul 7, 5:13 PM CDT | Tornado Warning | FGF | Cavalier, Pembina | 62 min |
| Jul 7, 5:16 PM CDT | Severe Thunderstorm Warning | FGF | Barnes | 42 min |
| Jul 7, 5:27 PM CDT | Tornado Warning | FGF | Steele | 33 min |
| Jul 7, 5:52 PM CDT | Tornado Warning | FGF | Steele, Traill | 23 min |
| Jul 7, 6:00 PM CDT | Severe Thunderstorm Warning | FGF | Pembina | 60 min |
| Jul 7, 6:01 PM CDT | Severe Thunderstorm Warning | FGF | Cass | 59 min |
| Jul 7, 6:18 PM CDT | Severe Thunderstorm Warning | FGF | Traill | 28 min |
| Jul 7, 6:26 PM CDT | Tornado Warning | FGF | Walsh | 64 min |
| Jul 7, 6:49 PM CDT | Severe Thunderstorm Warning | FGF | Cass | 56 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.